In a recent report from Bellevue Hospital1 two instances were described in which patients received large doses of antipneumococcus serum and came to necropsy four and nineteen days, respectively, following signs of serum disease. The structural alterations in these cases consisted of proliferation of histiocytes in the mural and valvular endocardium and in the intima of the aorta, pulmonary and coronary arteries, accompanied by multiplication of the interstitial cells of the myocardium and other viscera. Necrotizing arteritis and periarteritis of the smaller coronary arteries was a prominent feature in one case. It was felt that the composite picture is unlike that of any disease heretofore described. The coexistence of these lesions with clinical evidence of serum disease and their similarity to those found in animals with protracted anaphylaxis induced by foreign serums2 led the authors to suggest that these alterations are of hyperergic nature and related to the
Clark E. SERUM CARDITIS: THE MORPHOLOGIC CARDIAC ALTERATIONS IN MAN ASSOCIATED WITH SERUM DISEASE. JAMA. 1938;110(14):1098–1100. doi:10.1001/jama.1938.62790140001008
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: